Mississippi, 2016Damaging Winds in Mississippi, August 24 to 25, 2016
August 24 to 25, 2016 · NWS JAN · 2 events in 1 county or zone
The combination of daytime heating and gulf moisture once again created afternoon and evening showers and thunderstorms. A few of these storms produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of daytime heating and gulf moisture once again created afternoon and evening showers and thunderstorms. A few of these storms produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 24, 3:05 PM CST, 20 minutes earlier.
Area forecast discussion, Aug 24, 3:05 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
405 PM CDT WED AUG 24 2016
.SHORT TERM...Today through Friday...Widely scattered showers and a
few thunderstorms have developed across the forecast area this
afternoon, mainly south of Interstate 20 through Louisiana and
Mississippi. Expect locally heavy downpours with slow moving storms,
but there will also be some chance for strong gusty winds with the
strongest of storms through late this afternoon. Beyond this
afternoon, short term model guidance continues to be in good
agreement for the mid-level ridge of high pressure to weaken slightly
and translate northeast towards the Carolinas through Friday. This
should let the concerns for dangerous heat to ease, but we have
continued Limited Risk for heat across the entire ArkLaMiss tomorrow
afternoon due to heat indices of 100 to 105 in many locations. The
position of the ridge should also keep best rain chances across LA,
AR, and far western MS through Friday./NF/
.LONG TERM...Saturday through Wednesday...Beyond Friday night,
extended model guidance begins to diverge regarding several
components of the synoptic weather pattern. There continues to be
disagreement on the strength and position of the ridge near the
Carolinas, the timing and depth of shortwave troughs moving across
the northern CONUS, and where or how strong a potential tropical
cyclone moving through the Bahamas/eastern Gulf of Mexico will be.
These inconsistencies are certainly between models (weaker ridge and
weaker tropical system with GFS vs stronger ridge and tropical
system with ECMWF), but also between run to run of the respective
models. Even the ensemble solutions have varied wildly at times. Due
to this uncertainty, have largely kept forecast in extended period
close to a consensus of model output and climatology. Regarding any
potential tropical activity, please see latest forecast updates from
the National Hurricane Center for details and reasoning on the
forecast for tropical systems./NF/
&&
.AVIATION...
VFR conditions will prevail through most of tonight. Exceptions will
be with isolated to scattered SHRA/TSRA late this afternoon, which
should impact mainly southern portions of the forecast area,
especially along and south of the JAN/HKS to MEI corridor. There may
be some concerns for MVFR category fog early Thursday morning with
any fog dissipating quickly after sunrise. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 76 93 75 94 / 12 41 10 15
Meridian 76 93 75 94 / 10 24 10 10
Vicksburg 76 93 75 94 / 11 53 15 26
Hattiesburg 76 92 74 94 / 24 33 10 7
Natchez 75 90 74 91 / 18 59 19 19
Greenville 76 93 75 92 / 10 44 15 42
Greenwood 76 93 75 93 / 10 36 10 37
&&
.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025-
034>036-040>042-047-053-059.
LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023-025.
AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.
&&
06/06/ECHazardous weather outlook, Aug 24, 1:52 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT WED AUG 24 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
252 PM CDT WED AUG 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND THURSDAY
EXCESSIVE HEAT
THREAT...LIMITED
TIMING...MAINLY AFTERNOON
HEAT STRESS WILL CONTINUE TO BE AN ISSUE AS WE GO THROUGH THURSDAY.
AFTERNOON TEMPERATURES IN THE LOW TO MID 90S COMBINED WITH HIGH
HUMIDITY WILL RESULT IN HEAT INDICES AROUND 105.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
21
&&
...HAZARD LEGEND...
*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
TEMPERATURES 100 TO 103 DEGREES.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 24, 1:01 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT WED AUG 24 2016
LAZ024-026-241945-
CATAHOULA LA-CONCORDIA LA-
201 PM CDT WED AUG 24 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES UNTIL 245 PM CDT...
AT 200 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER NEW ERA...OR NEAR LARTO...MOVING NORTHWEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MAYNA AROUND 225 PM CDT.
LARTO AROUND 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3163 9201 3147 9168 3128 9178 3135 9201
TIME...MOT...LOC 1900Z 119DEG 6KT 3140 9182
19
Special weather statement, Aug 24, 2:23 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT WED AUG 24 2016
MSZ055-242115-
SIMPSON MS-
323 PM CDT WED AUG 24 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SIMPSON COUNTY
UNTIL 415 PM CDT...
AT 323 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR HARRISVILLE...OR NEAR STAR...MOVING WEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
SIMPSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3194 9018 3194 9020 3195 9019 3197 9021
3199 9021 3199 9022 3201 9023 3202 9022
3202 9023 3203 9025 3205 9023 3205 9003
3203 9003 3192 9017
TIME...MOT...LOC 2023Z 067DEG 5KT 3203 9008
19Special weather statement, Aug 24, 2:44 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT WED AUG 24 2016
MSZ049-242115-
RANKIN MS-
344 PM CDT WED AUG 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN COUNTY UNTIL
415 PM CDT...
AT 344 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR BYRAM...MOVING WEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN RANKIN
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3209 9024 3209 9025 3210 9024 3211 9025
3212 9024 3214 9025 3215 9024 3215 9025
3216 9024 3218 9024 3218 9015 3205 9015
3205 9023
TIME...MOT...LOC 2044Z 090DEG 6KT 3214 9021
19Special weather statement, Aug 24, 3:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT WED AUG 24 2016
MSZ048-242145-
HINDS MS-
410 PM CDT WED AUG 24 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HINDS COUNTY UNTIL 445
PM CDT...
AT 409 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR RAYMOND...OR NEAR CLINTON...MOVING WEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
RAYMOND AROUND 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3232 9030 3222 9027 3214 9045 3232 9050
TIME...MOT...LOC 2109Z 069DEG 12KT 3226 9037
19
Special weather statement, Aug 24, 3:11 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT WED AUG 24 2016
MSZ060-061-242145-
ADAMS MS-FRANKLIN MS-
411 PM CDT WED AUG 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND EAST
CENTRAL ADAMS COUNTIES UNTIL 445 PM CDT...
AT 411 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR GARDEN CITY...OR 16 MILES SOUTHEAST OF NATCHEZ...MOVING WEST AT
10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
FRANKLIN AND EAST CENTRAL ADAMS COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: ROXIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3135 9115 3134 9115 3135 9116 3135 9117
3136 9121 3137 9122 3152 9123 3151 9106
3134 9106 3134 9107 3133 9107 3132 9112
TIME...MOT...LOC 2111Z 093DEG 7KT 3143 9115
19Thunderstorm Wind, Hinds
- When
- August 24, 3:25 PM CST
- Where
- Hinds County, 1.61 mi NW of Siwell
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.267, -90.339
A tree was blown down onto a power line. The power line blocked both the east and west bound lanes of Highway 18 at Springridge Road.
Thunderstorm Wind, Hinds
- When
- August 25, 7:25 PM CST
- Where
- Hinds County, 4.46 mi SE of Brownsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Utility Company
- Coordinates
- 32.410, -90.370
A utility pole was broken in the area of Jimmy Williams Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Indiana, August 24, 201620 injured · $10 million · EF3 · 9 events
- Tornadoes in Indiana, August 24, 2016EF3 · 4 events
- Tornadoes in Ohio, August 24, 2016EF2 · 12 events
- Damaging Winds and Lightning Strike in Oklahoma, August 24, 20161 injured · $40,000 · 75 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 24, 20163 in hail · 39 events
- Hail and Damaging Winds in Illinois, August 24 to 25, 2016$32,000 · 52 kt wind · 8 events
- Tornado in Ohio, August 24, 2016$35,000 · EF0 · 1 event
- Lightning Strike in Florida, August 24, 20163 injured · 1 event
- Hail and Damaging Winds in Kansas, August 24, 2016$20,000 · 2.5 in hail · 8 events
- Heat in Louisiana, August 24, 201617 events
- Hail and Damaging Winds in Missouri, August 24, 20161.75 in hail · 7 events
- Damaging Winds in Kansas, August 24, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648631, 656071.